Demerol (Meperidine) Overdose Symptoms & Treatment

Meperidine is a synthetic opioid medication known by its brand name, Demerol. This painkiller was first created and introduced in 1939 as a way to treat patients who exhibit moderate pain. Compared to another opioid, morphine, Demerol was often regarded as being the safer alternative. The tendency for misuse and addiction was thought to be lower, while the expected pain-relieving benefits were considered to be on par. As it turns out, this was an incorrect assumption on the part of experts. Demerol is not only as habit-forming as morphine, but it is among the most dangerous opioids in medical circulation. These issues are compounded the longer a patient uses the drug. Thus, it is no longer viewed as the harmless, go-to choice.

Without question, Demerol is among the least recognizable substances in the opioid class of painkiller drugs. It is not the preferred opioid medication for doctors in the United States. Truthfully, its therapeutic use peaked in the late 1970s, with a marked decrease in prescriptions ever since then. Additionally, patients, recreational users, and the general population are simply unfamiliar with Demerol. It lacks the prominence and familiarity of other prescription opioids such as oxycodone or hydrocodone, and their associated brands, Percocet and Vicodin, respectively. Demerol is also left out of the picture when discussing even more notorious opioids like heroin, fentanyl, and carfentanil.

Demerol had its time in the spotlight once again back in June 2009. Experts contend that Demerol use and dependence led to the demise of pop legend Michael Jackson. Reports say that Jackson took the prescription drug regularly to counteract chronic pain symptoms. The world was shocked by the revelation of the singer’s death — and Demerol became a household name once more for all the worst reasons.

The problem doesn’t stop with celebrities. Demerol is an undeniable contributor to the massive opioid crisis that the country finds itself embattled with. In 2016 alone, opioids resulted in more than 50,000 out of 64,000 total drug-related deaths. This places narcotics as the leading cause of death in the United States. Of the 50,000 opioid fatalities, some 14,400 were due to prescriptions opioids. Demerol fits this bill.

Demerol use, medical or recreational, can lead to unintended results including side effects, overdose and potentially death.

Demerol Overdose | Demerol Overdose Treatment, Signs, & Symptoms

Before outlining exactly what an overdose of Demerol looks like, it is important to understand how such an overdose happens in the first place. A majority of Demerol overdoses are the result of inaccurate dosages and misuse. Individuals may choose to take the drug for recreational purposes — attempting to experience a euphoric opioid high. Such reckless action can lead to a wrecked social life, relationships, or unintended consequences such as overdose or death.

The standard dose for medical use of Demerol is 50 mg. This quantity can be doubled to 100 mg depending on a patient’s tolerance or level of pain. Physicians advise that this dose only be taken every four hours. Any amount that exceeds 600 mg in a given day may result in an overdose.

Opioid overdoses, including those attributed to Demerol, follow a similar pattern. This is because each of these drugs acts upon the same parts of the central nervous system. Three overarching symptoms observed in most Demerol overdose victims include:

  • Loss of consciousness: This is most serious sign of an overdose. The victim is unable to communicate what is hurting them or what they’re feeling.
  • Slowed breathing: This symptom is referred to as hypoventilation. Respiration will be reduced or nonexistent, which may require immediate resuscitation before first responders arrive. Most fatal opioid overdoses are because of respiratory depression.
  • Pinpoint pupils: seeing pupils behave in such a way can be quite disconcerting. The victim is unlikely to react to stimulus.

This triplet of symptoms is almost always observed concurrently. Each makes up a portion of an overdose recognition tool: the opioid overdose triad.

Other signs and symptoms of a Demerol overdose may include:

  • Gurgling noises and inability to hold basic conversation
  • Clammy and sweat-drenched skin
  • Faint pulse
  • Blue-colored nails, lips, and mucous membranes
  • Limpness and fatigue throughout the entire body
  • Nausea or constipation
  • Abdominal cramps
  • Convulsions or spasms
  • Confusion and dizziness

The opioid overdose triad is a tool to help recognize a potential overdose. Etch it into your memory, but do not assume that each of the three symptoms must be present. A Demerol overdose can be subtle. Always get a victim to a hospital at the first sign of distress.

There is a secret weapon in the fight against opioid overdoses. It is a drug intended to stop a fatal overdose right in its tracks. This compound is called naloxone.

Naloxone, while not a traditional antidote, can suppress overdose symptoms and prevent them from getting worse. It works with every type of opioid imaginable, from fentanyl to Demerol, because it binds to the same receptors in the brain as the drugs do.

Opioid overdoses are so common that naloxone can be found in public and private places. Police officers, firefighters, and paramedics are often supplied with the anti-overdose substance under the brand name Narcan. Such professionals are among the first to face an overdose situation, behind perhaps a victim’s friends or family. These individuals are even beginning to have access to naloxone themselves — a sign in itself of how disastrous this situation has become.

If you or someone you know is struggling with Demerol addiction or other opioids, helps is closer than you think. Call The Recovery Village to learn more about treatment options at experienced centers throughout the country. 

Have more questions about Painkillers abuse?
Demerol (Meperidine) Overdose Symptoms & Treatment
How Would You Rate This Page?